Alert archive / Vermont / Wind Advisories in 2018

Wind Advisory 11, NWS Burlington, VT

December 20, 2018Clinton County, Franklin County, St. Lawrence County, New York; 5 counties in Vermont

NWS Burlington, VT issued this wind advisory at Dec 20, 2018, 3:07 AM EST for Clinton County, Franklin County, St. Lawrence County, New York; 5 counties in Vermont. It took effect at Dec 21, 2018, 5:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 3:07 AM EST (08:07 UTC)
In effect from
Dec 21, 2018, 5:00 AM EST
Expired
Dec 21, 2018, 12:23 PM EST
In force
7 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Orleans County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 23 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS71 KBTV 200807
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
307 AM EST Thu Dec 20 2018

NYZ028>031-VTZ002-003-011-016>019-202100-
/O.NEW.KBTV.WI.Y.0011.181221T1000Z-181221T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Orleans-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, St. Albans, Newport, Rutland, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
307 AM EST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 1 PM EST FRIDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 5 AM to 1 PM EST Friday.

* LOCATIONS...The northwestern slopes of the Adirondack Mountains,
  northern Taconics and the western slopes of the Green Mountains
  including Orleans County.

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strong and gusty southeast winds will arrive in the
  pre-dawn hours on Friday and peak by late morning before abating
  Friday afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts from 46 to 57 mph are 
expected. Winds this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

&&

$$

93
3 follow-up statements
113 
WWUS71 KBTV 202014
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
314 PM EST Thu Dec 20 2018

NYZ028>031-VTZ002-003-011-016>019-211100-
/O.CON.KBTV.WI.Y.0011.181221T1000Z-181221T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Orleans-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, St. Albans, Newport, Rutland, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
314 PM EST Thu Dec 20 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 1 PM EST FRIDAY...

* LOCATIONS...The northwestern slopes of the Adirondack 
  Mountains, northern Taconics and the western slopes of the 
  Green Mountains including Orleans County.

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strong and gusty southeast winds will arrive in the 
  pre-dawn hours on Friday and peak by late morning before 
  abating Friday afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated to scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts from 46 to 57 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
027 
WWUS71 KBTV 210810
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
310 AM EST Fri Dec 21 2018

NYZ028>031-VTZ002-003-011-016>019-211800-
/O.CON.KBTV.WI.Y.0011.181221T1000Z-181221T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Orleans-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, St. Albans, Newport, Rutland, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
310 AM EST Fri Dec 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* LOCATIONS...The northwestern slopes of the Adirondack 
  Mountains, northern Taconics and the western slopes of the 
  Green Mountains including Orleans County.

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strong and gusty southeast winds will arrive in the
  pre-dawn hours this morning and peak by late morning before
  abating this afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts from 46 to 57 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

JMG
642 
WWUS71 KBTV 211723
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1223 PM EST Fri Dec 21 2018

NYZ028>031-VTZ002-003-011-016>019-211830-
/O.CAN.KBTV.WI.Y.0011.000000T0000Z-181221T1800Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Franklin-Orleans-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, St. Albans, Newport, Rutland, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
1223 PM EST Fri Dec 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

The threat for strong gusty southeast winds along the Western
Slopes and northwestern portions of the Adirondack Mountains has
ended. A few localized gusts 30 to 40 mph are possible through the
rest of this afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 20, 2:56 AM EST, 11 minutes earlier.

Area forecast discussion, Dec 20, 2:56 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
256 AM EST Thu Dec 20 2018

.SYNOPSIS...
Weak high pressure will keep the area dry through Thursday,
with the warming trend continuing through the end of the week.
Low pressure lifting out of the Upper Ohio River Valley will
spread rain over the area Thursday night through Saturday night.
In addition to the widespread rainfall, pockets of freezing
rain are expected over portions of eastern Vermont and the
northern Saint Lawrence Valley Thursday night. Gusty
southeasterly winds will increase through the day Friday,
particularly over higher elevations and on the western slopes of
the Greens and northern Adirondacks. By Saturday evening, rain
will begin to change over the show showers and taper off through
Saturday night. Behind this system, the weather trends quiet
and seasonably colder.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
As of 1031 PM EST Wednesday...After a beautiful day across the
North Country, just seeing some passing mid to high cloudiness
late this evening. Earlier today, temperatures warmed nicely
into the mid 20s to lower 30s under filtered sunshine. With
high pressure still in place, winds will continue light and
variable east of the Greens, and S-SW 5kts or less from the
Champlain Valley wwd across nrn NY thru 12Z Thursday.
Radiational cooling will be tempered a bit by the high clouds.
That said, colder air mass is entrenched east of the Greens, and
looking for lows mainly in the low-mid teens across central and
eastern VT. The light southerly gradient flow will keep lows
mainly in the 20s from the Champlain Valley wwd, except locally
in the teens in the sheltered valleys within the nrn Adirondack
region. The combination of this weak sly flow and cloud cover
will keep temperatures about 10 degrees warmer than those
observed this morning.

Thursday will start off as a nice day with mostly sunny skies
once again prevailing. Temperatures aloft will continue to warm
throughout the day with southwesterly flow aloft continuing to
advect warmer air into the region. This will allow temperatures
to warm into the upper 30s to mid 40s during the afternoon
hours. Clouds will begin to stream into the region from the west
as an amplifying trough over the central US begins to transport
Gulf moisture into New England. Rainfall will begin falling
around 10 PM, give or take a few hours, and will continue into
Friday and the weekend. The tricky part will be the nuance of
forecasting low temperatures Thursday night into Friday.

Some damming of cold air is expected in the sheltered valleys
across eastern Vermont and northern Saint Lawrence Valley.
Temperatures will hover around 30 or 31 degrees between 10 PM
Thursday and 5 AM Friday which would allow for any precipitation
to fall in these valleys to fall as freezing rain. However,
with temperatures expected to warm over the early morning hours
on Friday, any freezing rain would quickly transition to rain
and mitigate any impacts caused by the freezing rain.

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH FRIDAY NIGHT/...
As of 335 PM EST Wednesday...Very active weather is expected
for the short term portion of the forecast as a large-scale low
pressure system lifts from near Binghamton NY Friday morning,
slowly northward and North of the Canadian border by early
Saturday morning. As the low lifts North, rain will spread
across our area on Friday and Friday night. Strong warm air
advection will push daytime maximum temperatures into the 50s
across our area, coolest in the Massena area where cold air on
Northeasterly flow will hang on the longest. Models are still
indicating possibility of a dry slot developing and being over
our area Friday night, so expect less rain during that time
period. When this dry slot pushes in, winds will pick up and
some downsloping Southeasterly winds are expected along the
western slopes of the Dacks and Greens. Strong 850mb 70 - 80 kt
jet pushes across our area Friday. We could see some winds gusts
up to 50 mph in the areas most prone to southeasterly downslope
winds. With temperatures reaching the 50s areawide, will see
quite a bit of snowmelt as well. Right now thinking that snow
can melt out about 2-3 inches of water. The effects of snowmelt
will probably not reach the rivers until later Friday evening
and overnight. By Saturday morning, also expect about an inch to
an inch and a half of rainfall. The rainfall and snowmelt will
have an effect on area rivers, and will lead to ice break up and
river rises. Models are indicating that some of our rivers
could reach flood, therefore flood watch has been issued for our
entire area. Temperatures will remain mild Friday night, only
dipping into the 40s across most of the area. Overnight, the
flow will become more Northerly as the low lifts north of our
region, and cold air advection will start to drop temperatures
off towards Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 252 AM EST Thursday...The extended will be trending more
normal and quiet after the active weekend. We certainly wont be
looking at clear skies by any means but the long term outlook
is quieter and temperatures back near normal.

Saturday evening an upper level trough will be swinging through
the North Country. When that happens we'll see a return of cold
air advection and brisk winds behind the surface cold front.
Lingering mountain snow showers will continue through the
evening hours with a dusting to perhaps another inch possible on
the westerns slopes above 2000'.

Sunday should be fairly quiet with temps in the upper 20s to
low 30s under partly cloudy skies. The challenge then becomes
what happens on Monday and it has significant implications for
a white Christmas for the North Country. An upper level
shortwave will track across the region initially producing some
lake effect snow across portions of northern New York. The EC
is depicting a stronger wave and thus develops some minor snow
across the region. Should the EC be right, and it has been more
than the GFS thus far, we'll pick up around an inch of snow on
the 24th and see a white Christmas across the North Country. The
GFS is more pessimistic and only really develops the lake
effect bands. Given the context of an upper level trough, even
as minor as it is, I tend to think we'll see some snow across
the region but I'm not confident on how much will accumulate.

High pressure builds in on Christmas day and we should see near
normal temps with highs in the upper 20s to low 30s and lows
overnight in the single digits to teens. That continues through
Thursday before another warm and windy low pressure system moves
into the region heading into the weekend.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Through 06Z Friday...VFR conditions will prevail through the
forecast period. Passing high clouds will begin to thicken and
lower to the 10k to 15k ft range after 21Z ahead of an
approaching low. Light southerly winds will persist through the
TAF period. VCSH will start to push into southern Vermont at
KRUT between 02-04z and prevailing -RA will start shortly
after. VCSH will push in across northern New York between 04-06z
with some potential for -fzra at MSS beginning around 05z.

Outlook...

Friday: Mainly MVFR, with local IFR possible. Windy with gusts to
35 kt. Definite RA.
Friday Night: MVFR/IFR conditions possible. Windy with gusts to
35 kt. Likely RA.
Saturday: Mainly MVFR, with local IFR possible. Likely SHRA,
Chance SHSN.
Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHSN.
Sunday: Mainly VFR, with local MVFR possible. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Monday: MVFR. Chance SHSN.

&&

.HYDROLOGY...
A Flood Watch has been issued for the entire forecast area from
late Thursday night through Saturday afternoon.

A low pressure system will bring periods of light to moderate
rainfall to the region starting Thursday night. Total rainfall
amounts will range from an inch to an inch and a half. Coupled
with the forecast precipitation, temperatures will rise into the
low to mid 50s Friday throughout the forecast area, leading to
melting snow in addition to the forecast precipitation. Assuming
2 to 3 inches of liquid water from snow melt added to the
rivers by Friday night/Saturday morning, expecting some rises in
rivers with the potential for some rivers to reach minor or
moderate flood stage. There is some uncertainty as to exactly
how much snow melt will be achieved from higher elevations,
which leads to higher spread in guidance for forecast river
levels. However, MMEFS ensemble guidance indicates portions of
the Ausable River in NY, and portions of the Mad River and Otter
Creek in VT have the highest chances of reaching minor or even
moderate flood stage.

Any areas experiencing ice jams will be especially prone
to flooding. It is still quite early in the season for
widespread ice jam flooding however, and reports throughout the
forecast area indicate many of our rivers still have open
channels, with only sporadic ice coverage (generally less than 5
inches thick) along some edges and in areas of slower flow.
However, given well over 300 Total Thawing Degree Hours forecast
between Thursday and Saturday night, there still exists a risk
for ice jams in rivers with better ice coverage.

In addition to river flood concerns, minor flooding of urban
and poor drainage areas will also be possible due to the
widespread rainfall.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch from late tonight through Saturday afternoon for
     VTZ001>012-016>019.
     Wind Advisory from 5 AM to 1 PM EST Friday for VTZ002-003-011-
     016>019.
     Winter Weather Advisory from 10 PM this evening to 5 AM EST
     Friday for VTZ004-007-008-010.
NY...Flood Watch from late tonight through Saturday afternoon for
     NYZ026>031-034-035-087.
     Wind Advisory from 5 AM to 1 PM EST Friday for NYZ028>031.
     Winter Weather Advisory from 10 PM this evening to 5 AM EST
     Friday for NYZ026-027.

&&

SYNOPSIS...Clay
NEAR TERM...Banacos/Clay
SHORT TERM...Neiles
LONG TERM...Deal
AVIATION...Deal
HYDROLOGY...RSD
Hazardous weather outlook, Dec 19, 2:48 PM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
248 PM EST Wed Dec 19 2018

NYZ026-027-VTZ004-007-008-010-202000-
Northern St. Lawrence-Northern Franklin-Essex-Caledonia-Washington-
Orange-
248 PM EST Wed Dec 19 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 5 AM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont and northeast Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028>031-034-035-087-VTZ001>003-005-006-009-011-012-016>019-202000-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-
Western Chittenden-Lamoille-Western Addison-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
248 PM EST Wed Dec 19 2018

...FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2018Wind Advisories in New York, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.